When it comes to enjoying meals with family and friends, it can be a memorable time. For some, the memories are from the time spent with loves ones, for others it’s the miserable feeling of heartburn that radiates through their mind. Today we tackle the diagnosis of “GERD”. Before we get started, I am giving general advice and before you go off of any medications, please see your provider. And as always, if they’re not willing to help you attempt to get off your meds, find a provider that will.
What is GERD?
“GERD” is an acronym for “Gastroesophageal Reflux Disease,” but most of the time it is just referred to as “acid reflux” or “heartburn.”
Symptoms of GERD
Primary symptoms include:
- Aching, pressure, or burning anywhere behind or just below the sternum (mid chest) or in the epigastric region (center of your abdomen). Symptoms can also include acidic tasting belches and abdominal bloating.
There’s also something called silent heartburn as well. If you don’t have the above symptoms, GERD could still be causing you to have reflux if you have:
- A chronic dry and irritated cough, sinusitis, post nasal drip (in the back of your throat) or nasal congestion. Even some cases of Asthma have been shown to correlate with silent reflux.
People think that this reflux is a normal part of living and since they don’t see it as a big deal, they will head to the drug store and use over the counter medications, such as proton pump inhibitors (PPIs), Histamine 2 blockers (H2) or antacids. Common names for these drugs are Prilosec, Protonix, Prevacid, Tagamet, Pepto Bismol, Pepcid and Tums. While these are utilized, the underlying problem and unseen damage may continue to get worse.
When PPI drugs (Prilosec – Omeprazole, Protonix- Pantoprazole, Prevacid- Lansoprazole, etc.) first came on the market, they were only approved for short-term use (typically less than 6-8 weeks). When I worked as a nurse practitioner in a nursing home, I was seeing patients on these medications for 13+ years! A lot of these patients also had a history of fractured hips and femurs as well as nasty stool infections termed “C-Diff”, which are both now shown to be of higher risk when on PPI medications.
Not only do the PPIs change the chemistry of the body, they deplete necessary vitamins and minerals such as Vitamin C, Magnesium, Zinc, Vitamin B12, Folate, Calcium, Iron, and more.
Why does our stomach produce acid in the first place?
Our stomach produces acid with a pH range of 1-2. For those of you that don’t know about acid-base balance, a pH level of 1-2 is similar to the acidity of battery acid. When a PPI is used, it changes the stomach acid levels to a pH of 3.5-4.5, which is the acidity comparable to vinegar, tomato juice or lemon juice. The stomach always tries to maintain a pH of 1-2 so that it can help breakdown food. Imagine all of your food going into battery acid vs going into lemon juice…. Which one is it going to break down best in? The battery acid of course! Once we start messing with the pH of our stomach, then a cascade of negative events tends to occur.
If you’ve ever been on a PPI and try to suddenly stop after a long course of treatment, what happens a few weeks later? Typically people experience rebound GERD with miserable reflux, sinus pain, and a cough. This is because the acid was suppressed and now the body thinks it needs to make more stomach acid sending it into overdrive.
What can we do to prepare our bodies to get off of PPIs?
There are multiple supplements people can take to start improving and repairing their gut lining. As I mentioned above, when I worked in a nursing home, I had a lot of people on PPIs. My goal was to get them off so that their risk for infections, broken bones, and nutritional deficiency would decrease. I didn’t have a lot of resources to utilize for these patients’ so I had to get creative. I started my patients on Magnesium (I prefer Glycinate) 400-600mg at bedtime (it’s a calming mineral best to take in evenings), and Zinc 25-30mg daily (must take with food, it is known to cause nausea). I recommend taking this combination x4 weeks prior to removing a PPI from your daily regimen, because as we mentioned earlier, if you get off your PPI without support, you will have rebound acid reflux.
After doing the Magnesium and Zinc for 4 weeks, I had my patients decrease their dose of PPI to every other day x3 weeks. I also added a H2 Blocker (like Pepcid 20mg every 12 hours as needed) for any breakthrough reflux when decreasing the dosage, although most people never had to use this. After the 3 weeks on this regimen, I had the patient’s discontinue the PPI while continuing on with the supplements. Not one patient experienced rebound GERD when they helped heal their mucosal lining first.
If this regimen doesn’t help your symptoms, talk to a provider about testing for other issues such as H.Pylori and hypochlorhydria (low stomach acid). Smoking and obesity can also contribute to stubborn untreated GERD as well. If you are seeing a specialist for any disease of the esophagus, like Barrett’s Esophagus, see them prior to discontinuing any medication.
Hopefully this message with resonate with a few readers and help them get off their PPIs for GERD… I mean GOOD!
Stephanie Grutz, ARNP, FNP-C